Acute Tubular Necrosis
Acute tubular necrosis is damage to the tubule cells (tiny tube-shaped cells) in the kidney that results in acute kidney failure. This is a potentially serious condition that requires care from your doctor.
Acute tubular necrosis can be caused by:
- Lack of oxygen to kidney tissues from problems such as blood clots, surgical complications , severe dehydration or hemorrhage (heavy bleeding)
- Exposure to toxic materials such as antibiotics, x-ray dyes, or anesthetics
A risk factor is something that increases your chance for getting a disease or condition. Risk factors that increase your chance of developing acute tubular necrosis include:
- Trauma (Injury or trauma that damages the muscles)
- Blood transfusion
- Septic shock
- Low blood pressure
- Liver disease or damage
- Drugs (aminoglycosides, amphotericin B, cyclosporine, tacrolimus)
- X-ray dye
- Blood transfusion reaction
This list is things produced by the body, maybe we also need to discuss toxic chemicals from elsewhere
- Crystals (uric acid, calcium phosphate)
If you experience any of these symptoms, do not assume it is due to acute tubular necrosis. These symptoms may be caused by other, less serious health conditions. If you experience any one of them, see your physician.
- Change in urine output
- General swelling, fluid retention
- Nausea, vomiting
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include the following:
- complete blood counts
- Urine tests (urinalysis, urine sodium, urea, osmolarity)
- Kidney biopsy
- Your doctor may need detailed pictures of your kidney. These can be made with:
Talk with your doctor about the best treatment plan for you. In addition to good nutritional support and fluid , treating underlying condition, dietary changes, treatment options include the following:
Dialysis, in which a machine does the work of your kidneys by purging waste from your body.
The following measures may help reduce your chances of developing acute tubular necrosis:
Promptly treating conditions that can lead to decreased blood flow as well as decreased oxygen to the kidneys
- Take measures recommended by your doctor to prevent kidney damage caused by the dyes used in x-ray studies such as with the use of oral N-acetylcysteine or theophylline.
- Take certain drugs when using medications such as aminoglycosides or cisplatin, which are associated with kidney damage. Not sure what this means. What I know or was able
- Use calcium channel blockers after having a kidney transplant.
Mostly this is accomplished by increasing fluids
to read indicates that using them less often and monitoring levels is how to do this. I don't know that there are drugs that can prevent this. I checked GRU's 1 and 2
American Academy of Family Physicians
National Kidney and Urologic Diseases Information Clearinghouse
Canadian Institute for Health Information
Kidney Foundation of Canada
Acute tubular necrosis. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated June 14, 2010. Accessed November 1, 2012.
Choudhury D, Ahmed Z: Drug-associated renal dysfunction and injury. Nat Clin Pract Nephrol. 2006;2:80-91
Esson ML, Schrier RW. Diagnosis and treatment of acute tubular necrosis. Ann Intern Med. 2002;137:744-52.
Gill N, Nally JV Jr, Fatica RA. Renal failure secondary to acute tubular necrosis: epidemiology, diagnosis, and management. Chest. 2005;128:2847-2863.
Musso CG, Liakopoulos V, Ioannidis I, et al. Acute renal failure in the elderly: particular characteristics. Int Urol Nephrol. 2006;38:787-93
Tepel M, van der Giet M, Schwarzfeld C, et al. Prevention of radiographic-contrast reductions in renal function by acetylcysteine. N Engl J Med. 2000;343:1448-1457.
Last reviewed October 2012 by Adrienne Carmack, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.